MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 125D; NAIL, FIXATION, BONE
Model Number 71675202
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an internal fixation procedure, when beginning to make the drilling for the placement of the intertan 11.5mm x 18cm 125d.It was started with the lateral cortical drill however, when passing the next drill it felt that did not allow to insert easily, therefore a lot force was used as consequence of the resistance.The drill was able to be inserted.After, the anti-rotational guide was placed and began to insert the next drill, however, happened the same thing where there was a lot of resistance.Surgeon chose not to place the kit screw but rather a single screw.The kit screw had already been screwed in and decided to remove the internal locking screw from the nail, after several attempts and trying very hard, it was possible to make the last drill hole and place the kit screw.Nonetheless, internal block of the nail could not be made, apparently it was out of adjustment and could not be done, of which the doctor was very aware and decided to leave it that way.Surgery was performed after a non-significant delay, with the same device.Patient's current health status is stable.
 
Additional Manufacturer Narrative
Section h3, h6: given the nature of the alleged incident, the device, could not be returned for evaluation.The clinical/medical investigation concluded that, without supporting documentation, clinical factors have not been confirmed which would have contributed to the reported event.The surgical technique does provide guidance of t-handles for proper lag screw alignment with the pre-assembled cannulated set screw, as well as recommendations if encountering hard bone or resistance with instrumentation but cannot confirm if these were factors.The patient impact included the reported additional ¿surgical time and anesthetics¿ due to resistance and difficulty drilling, as well as the modified surgical procedure with removal of the internal locking screw with repeated attempts to place the kit screw and unplanned outcome of the ¿internal block of the nail cannot be made¿.The patient status was reportedly stable.Further patient impact could not be determined.No further medical assessment can be rendered at this time.Based on the information provided, the unsatisfactory experience could be confirmed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in preoperative planning that proper placement of implants are necessary to effectively treat patients using metallic surgical implants.Besides, a proper type and size of implant must be selected to ensure effective treatment of patients.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include procedural/user error, surgical complication, size selected and/or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 11.5MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16759055
Report Number1020279-2023-00857
Device Sequence Number14183107
Product Code JDS
UDI-Device Identifier03596010561053
UDI-Public03596010561053
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/06/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675202
Device Catalogue Number71675202
Device Lot Number22JT67759
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/22/2023
Supplement Date Received by Manufacturer06/05/2023
Initial Report FDA Received Date04/18/2023
Supplement Report FDA Received Date06/06/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/15/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown